Hail, Musselshell
- When
- July 1, 3:10 PM MST
- Where
- Musselshell County, 1.18 mi NW of Roundup
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.460, -108.550
A squall line moved across portions of Central and South Central Montana during the late afternoon and early evening hours of the 1st. This squall line produced some large hail but mainly damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A squall line moved across portions of Central and South Central Montana during the late afternoon and early evening hours of the 1st. This squall line produced some large hail but mainly damaging winds. The hardest hit area was Powder River County where eleven power poles were knocked down between Ashland and Broadus resulting in power outages for several days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 1, 2:02 PM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MDT WED JUL 1 2015
.SHORT TERM...VALID FOR THU AND FRI...
CONVECTION BEGINNING TO DEVELOP ACROSS NORTH CENTRAL AND NORTHEAST
MT IN RESPONSE TO 65KT H3 JET DROPPING OUT OF SOUTHERN ALBERTA.
EXPECT ACTIVITY TO INCREASE AND SPREAD OVER OUR CWA OVER THE NEXT
FEW HOURS AS WE SEE ASCENT INCREASE. OUR WEST IS WELL-MIXED AND
DRIER WITH CAPES ON THE ORDER OF ONLY 500 J/KG...IE A MINIMAL RISK
OF STRONG STORMS FOR OUR WEST...BUT HIGHER CAPES AND SHEAR EXIST
TO OUR EAST ALONG WITH THE MORE FAVORABLE JET SUPPORT. WE HAVE
BEEN ADVERTISING A RISK OF A FEW STRONG TO SEVERE STORMS ALONG AND
EAST OF A HYSHAM TO LAME DEER LINE AND THIS SCENARIO SEEMS ON
TRACK AT THE MOMENT. LATEST HIGH RES MODELS ALSO SUGGEST A FEW
STRONGER CELLS FOR OUR EAST OVER THE NEXT 3-6 HOURS. HAIL AND WIND
ARE THE MAIN THREATS...ALONG WITH HEAVY RAIN PER PWATS NEAR AN
INCH. PV FINALLY EXITS LATE TONIGHT AND COULD SEE SOME SHOWERS OR
WEAKER STORMS PERSIST AFTER 06Z IN OUR EAST.
COUPLE QUIETER WX DAYS COMING THURSDAY AND FRIDAY WITH A SOMEWHAT
DRIER AND MORE STABLE AIRMASS IN PLACE...WITH DIURNAL ACTIVITY
MOSTLY OVER THE HIGH TERRAIN. EXCEPTION IS ASSOCIATED WITH AN AREA
OF PV WHICH WILL TRACK OVER OUR WEST AND CENTRAL PARTS THURSDAY
NIGHT AND WILL KEEP SLIGHT POPS TO COVER THIS. TOMORROW WILL BE
THE COOLEST DAY WE HAVE SEEN IN A WEEK WITH HIGHS IN THE 80S
BEHIND TONIGHT/S FROPA. SHOULD SEE LOWER 90S AGAIN BY FRIDAY UNDER
WEAK SHORTWAVE RIDGING.
ONE OTHER ITEM OF NOTE. ABUNDANT WILDFIRE ACTIVITY IN NW CANADA
WILL CONTINUE TO IMPACT ESPECIALLY OUR EASTERN PARTS WITH PERIODS
OF SMOKE OVER THE COMING DAYS. ONCE WE SEE MORE FIRES ACROSS THE
WESTERN CONUS...WHICH IS INEVITABLE...SMOKE WILL BECOME EVEN MORE
OF AN ISSUE ACROSS THE REGION.
JKL
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
SATURDAY WILL BE A WARM AND DRY PREFRONTAL DAY WITH GOOD MIXING
AHEAD OF THE FRONT. MODELS ARE NOT SHOWING TO MUCH WIND DURING THE
AFTERNOON BUT PICK UP WINDS IN THE EVENING AS A PREFRONTAL TROUGH
DEEPENS OVER THE AREA. MODELS AGREE MAIN FRONT WILL ARRIVE CLOSER
TO MIDNIGHT THOUGH NEW GFS ACCELERATED FOR THIS RUN. GFS
CONSISTENCY HAS BEEN STRUGGLING WITH THIS SYSTEM SO FAVORING ECMWFFOR
THIS CYCLE. CIPS ANALOGS INDICATE OTHER JULY FRONTAL PASSAGES
SIMILAR TO THIS ONE WERE NOT OVERLY WINDY SO THINK THAT LATE
TIMING IS GOING TO LIMIT THE GREATEST WIND THREAT. STILL THINK
FIRE CONCERNS FOR SATURDAY EVENING ARE VALID ON THE HEELS OF A HOT
DRY DAY AND THE PRESENCE OF WINDS AROUND 20 MPH IN THE EVENING.
MUCH COOLER AND MOISTER AIR DROP INTO THE REGION BEHIND THE FRONT
FOR SUNDAY AND HAVE DROPPED TEMPERATURES 5 TO 8 DEGREES FROM
PREVIOUS FORECAST. BOTH MODELS ARE HINTING AT SOME SHOWER ACTIVITY
WITH A COMBINATION OF UPSLOPE SURFACE FLOWS AND CYCLONIC FLOW
ALOFT SO HAVE HIGHEST SHOWER CHANCES LATE SATURDAY NIGHT THROUGH
SUNDAY.
A DRY NORTHWESTERLY FLOW ALOFT MONDAY GRADUALLY BECOMES WESTERLY
BY MID WEEK. THIS CUTS OFF THE CHANCES FOR PRECIPITATION BUT SLOWS
HOW FAST WE WARM BACK UP AND KEEPS TEMPERATURES IN THE 80S. BORSUM
&&
.AVIATION...
VFR CONDITIONS FOR MOST AREAS BUT ISOLATED THUNDERSTORMS ARE
EXPECTED LATE THIS AFTERNOON AND EVENING MAINLY EAST OF KBIL WITH
STRONGEST STORMS EXPECTED IN SOUTHEAST MONTANA. SMOKE WILL
INTENSIFY OVERNIGHT AND REDUCE VISIBILITIES IN SOUTHEAST MONTANA
AFTER MIDNIGHT. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 061/087 061/091 065/095 062/076 057/081 059/085 060/083
21/B 21/B 11/U 22/T 22/T 22/T 22/T
LVM 053/089 053/092 056/095 057/075 051/081 052/085 054/083
11/U 21/U 11/B 22/T 23/T 33/T 33/T
HDN 059/089 058/093 061/098 062/079 057/083 058/088 059/086
21/B 21/U 11/U 22/T 22/T 22/T 22/T
MLS 061/086 060/091 064/097 063/078 055/080 058/086 061/085
51/K 01/U 11/B 33/T 11/B 12/T 22/T
4BQ 060/085 058/088 063/094 064/078 058/080 058/085 060/084
41/K 11/U 11/U 22/T 21/B 12/T 22/T
BHK 058/081 056/086 060/092 061/075 052/075 053/081 057/081
52/T 11/U 11/B 33/T 21/B 12/T 22/T
SHR 057/084 055/088 058/091 060/076 053/077 054/082 056/082
22/T 11/B 11/U 22/T 33/T 22/T 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 304 PM MDT WED JUL 1 2015 MTZ030>033-036-037-058-022115- TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN ROSEBUD- 304 PM MDT WED JUL 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. LARGE HAIL...STRONG WINDS AND VERY HEAVY RAIN ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
408 PM MDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL ROUNDUP 46.45N 108.55W
07/01/2015 M0.50 INCH MUSSELSHELL MT TRAINED SPOTTER
DIME HAIL REPORTED IN ROUNDUP.
&&
LDThe Billings radar (KBLX), 68 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
8 thunderstorm wind, 4 hail. Local standard time, as filed.
Eleven power poles were snapped along Highway 212 between Ashland and Broadus. This resulted in power outages that lasted two days.
Fifteen inch diameter trees in a shelter belt were snapped. In addition, one shed in the shelter belt had a door shredded and another shed lost its roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585478, 585480, 585481, 585483, 585484, 585486, 585487, 585492, 585491, 585493, 585494, 585495.